Pennsylvania, 2005

Lightning Strike in Pennsylvania, July 25, 2005

July 25, 2005 · NWS CTP · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 24, 11:14 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 24, 11:14 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1214 AM EDT MON JUL 25 2005

.SHORT TERM (REST OF TONIGHT)...

ISSUED AN UPDATE TO ACCOUNT FOR THE MCS/WATCH AFFECTING NW PA. 35-
40 LLJ AND SFC DEWPOINTS NEAR 80 FEEDING INTO THE GENESIS
REGION OF THE MCS OVER LAKE ERIE. THUNDERSTORMS ARE MOVING EAST
INTO A VERY STABLE AIRMASS SO HOW MUCH OF A FUTURE THE STORMS HAVE
REMAINS TO BE SEEN. BETS CHC OF DAMAGE WILL BE IN WARREN COUNTY.

LA CORTE

&&

.PREVIOUS DISCUSSION...
(ISSUED 1018 PM EDT SUN JUL 24 2005)

SHORT TERM (REST OF TONIGHT)...
SCT AND WELL-ELEVATED (7-8KFT BASES) SHRAS AND TSRAS HAVE PASSED
OVER THE WRN AND CENTRAL ZNS...AND INTO ERN ZNS NOW. SOME VERY
IMPRESSIVE CONVECTION HAS FIRED UP (AS EXPECTED) ACROSS THE POND
IN LOWER ONTARIO...AND IS HEADING INTO THE STATES. THESE CELLS
ARE ALSO RATHER HIGH-BASED THINGS (4-5KFT)...BUT SO MUCH JUICE IS
AVAILABLE THAT THE DTX 00Z SOUNDING WAS FANTASTIC...AND ALMOST
UNBELIEVABLE - BUT IS CERTAINLY WAS A LOADED GUN. THE TRIGGER WAS
PULLED BY SHORTWAVE DROPPING SEWRD ON UPPER FLOW. THOSE CELLS ARE
MOVING TOWARD THE NWRN MTS.

LATEST SPC GUIDANCE HAS PULLED BACK ON THE SLIGHT RISK SVR THAT
WAS OUT FOR WRN PA EARLIER TODAY...CITING POINTS ABOUT THE
LACK OF STEEP LAPSE RATES LOCALLY (KBUF AND KPIT SOUNDINGS). WE
MAY SEE A SVR EVENT OR TWO TONIGHT...BUT IT DOES NOT LOOK LIKE WE
WILL BE CLOSE ENOUGH TO THE SFC WARM FRONT TO WARRANT WIDESPREAD
SVR. WILL JUST HAVE TO KEEP AN EYE OUT.

AS THAT STUFF DIVES DOWN...WE MAY SEE ADDITIONAL DEVELOPMENT IN
LEE OF LK ERIE...AND THAT STUFF MAY GO INTO THE LAURELS LATER
TONIGHT.

NO NEED FOR UPDATE TO THE GRIDS OR ZFP.  ALL IS WELL.

DANGELO

PREVIOUS DISCUSSION...
(ISSUED 330 PM EDT SUN JUL 24 2005)

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...

IR IMAGERY AND RADAR SHOWING DYING MCS TRACKING S OVR WESTERN PA.
HOWEVER...CONVECTION ALREADY BEGINNING TO RE-FIRE OVER LK
HURON/SOUTHWEST ONTARIO...AT NOSE OF LL JET. THIS AREA OF TSTMS IS
EXPECTED TO BLOSSOM INTO NEXT MCS...WHICH SHOULD DIVE SE ALONG EDGE
OF UPPER RIDGE TONIGHT. EXPECT BULK OF SHWRS/TSTMS...AND BEST CHC OF
ISOLD SVR WX...TO TRACK OVR WESTERN HALF OF PA...CLOSER TO SFC WARM
FRONT. HOWEVER...ELEVATED INSTABILITY ASSOCIATED WITH LL JET COULD
RESULT IN SOME THUNDER WITH THE SHWRS EAST OF MTNS.

AN EARLY SHWR/STORM POSS EARLY IN THE SOUTH FROM DEPARTING MCS.
HOWEVER...DRIER AIR WILL FILTER SOUTHWARD IN WAKE OF OCCLUDED
FRONT...RESULTING IN MSUNNY SKIES BY AFTN. 850 TEMPS ARND 21C
SUGGEST HIGHS RISING TO BTWN 90-95F MOST SPOTS.

TUESDAY WILL LIKELY FEATURE THE HOTTEST WX SO FAR THIS YEAR...AS
UPPER RIDGE MOVES EAST FROM THE MIDWEST. SREF 500H, 850T AND 700T
ALL SHOWING POS ANOMALIES ON THE ORDER OF 1-2 STD OVR SOUTHERN HALF
OF STATE...INDICATING POSS RECORD TEMPS. 850 TEMPS ARND 23C SUGGEST
HIGHS FROM L90S MTNS...TO NR 100F IN THE SUSQ VALLEY. COLD FRONT
PRESSING S FROM NY STATE WILL BRING SHWRS/TSTMS TO NORTHERN PA BY
LATE IN THE DAY.

KF

LONG TERM (WEDNESDAY THROUGH SUNDAY)...

MREF DATA SHOWING COLD FRONT STALLING IN VICINITY OF MASON DIXON
LINE WED AND THURS. THEREFORE...EXPECT MUCH COOLER CONDITIONS AND
STILL A CHC OF SHWR/TSTMS. SFC HIGH WILL LIKELY BUILD OVR THE REGION
FRI-SUN....BRINGING DRY AND COOL CONDITIONS. MREF DATA SHOWING NEG
PWAT ANOMALIES...WHICH COMBINED WITH HIGH PRES...SHOULD TRANSLATE TO
SOME COOL MORNINGS.

KF

AVIATION...

DYING MCS WILL BRING A BAND OF SHOWERS INTO WESTERN SECTIONS OF CWA
THIS AFTERNOON...WITH TEMPO MVFR CIGS POSSIBLE IN HEAVIER SHOWERS.
OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE MID EVENING
HOURS WITH LIGHT SOUTHERLY WINDS.

ANOTHER MCS EXPECTED TO DEVELOP LATER TONIGHT /AFT 06Z/ WILL BRING
CIGS DOWN TO 4-5KFT AND WILL BRING SCATTERED MVFR CIGS/VSBY IN
TSTORMS MAINLY TO THE WESTERN AND CENTRAL TAFS.  AS THIS BOUNDARY
WASHES OUT MON DURING THE DAY...VFR CONDITIONS WILL AGAIN RETURN FOR
THE LATE MORNING AND AFTERNOON HOURS.

RXR

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH FOR PAZ004 UNTIL 5 AM MONDAY.
&&
Hazardous weather outlook, Jul 24, 4:06 AM EST, 20 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
506 AM EDT SUN JUL 24 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-250905-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
506 AM EDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATER TODAY
AND THIS EVENING.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A COLD FRONT APPROACHING THE AREA TUESDAY AND WEDNESDAY WILL TRIGGER
SHOWERS AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY BECOME
LOCALLY SEVERE.

In the hours before

Special weather statement, Jul 24, 11:30 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1230 AM EDT MON JUL 25 2005

PAZ004-250515-
WARREN-
1230 AM EDT MON JUL 25 2005

...STRONG THUNDERSTORMS MOVING INTO WARREN COUNTY...

AT 1223 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVERSPREADING WARREN COUNTY. THE STRONGEST
STORM WAS LOCATED 10 MILES SOUTHEAST OF CORRY...MOVING SOUTHEAST AT
40 MPH. THIS STORM WILL BE NEAR TIDIOUTE AROUND 1240 AM...CHAPMAN
STATE PARK AROUND 1250 AM AND SHEFFIELD AROUND 100 AM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
Special weather statement, Jul 25, 12:30 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
130 AM EDT MON JUL 25 2005

PAZ010-017-250630-
CLEARFIELD-ELK-
135 AM EDT MON JUL 25 2005

...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD AND ELK COUNTIES...

AT 130 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 20 MILES NORTH OF BROOKVILLE...MOVING SOUTHEAST
AT 35 MPH. THE STORMS WILL BE NEAR PORTLAND MILLS AROUND 150
AM...BROCKPORT AROUND 205 AM...TREASURE LAKE...DUBOIS AROUND 215
AM...PENFIELD AROUND 220 AM...ROCKTON AROUND 225 AM...S.B. ELLIOT
STATE PARK AND PARKER DAM STATE PARK AROUND 230 AM.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

IN ADDITION...WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH
THESE STORMS.

FORECASTER: MARTIN

The radar

The State College radar (KCCX), 109 km away, was scanning. The volume nearest the first event began at 05:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, McKean

When
July 25, 12:30 AM EST
Where
McKean County, Bradford
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

A lightning strike killed a 40 year old man in Bradford township south of the city of Bradford shortly after midnight.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, McKean2005-07-2540MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464679.